Background: Synthetic cannabinoid toxicity has been reported to result in a myriad of clinical presentations. It is unknown as to whether initial vital signs can be relied upon among synthetic cannabinoid intoxicated patients to determine whether cardiac telemetry is needed for these patients in the emergency department (ED). We hypothesized that initial triage vital signs among synthetic cannabinoid intoxicated patients can be relied upon to predict the onset of hypotension during their ED course of treatment.
Methods: We conducted a prospective study of patients self-reporting synthetic cannabinoid toxicity and those suspected of having synthetic cannabinoid toxicity by EMS providers that presented to our ED from 2015 to 2017. We utilized data abstractors (blinded to our hypothesis) using a standardized data collection form to record initial ED vital signs of these patients and monitor these patients for bradycardia (HR < 60) or hypotension (SBP < 90) at any time during their ED visit in addition to the presence of initial altered mental status. Multivariate logistic regression was used to determine whether bradycardia during the ED visit was associated with initial presentation of altered mental status, gender, hypotension at the time of triage, and hypotension at any time during the ED course using adjusted odds ratios (aOR).
Results: 108 patients were included in this analysis. 33 (31%) presented with an abnormal pulse rate, and 12 (11%) presented with hypotension at the time of arrival. The aORs to predict the onset of bradycardia was not significant for initial presentation of altered mental status (aOR = 1.9; 95% CI 0.7-5.0), male gender (aOR = 0.6; 95% CI 0.2-2.1), or hypotension (aOR = 0.5; 95% CI 0.1-2.7). However, the onset of bradycardia was associated with the incidence of hypotension during the ED visit (aOR 4.9; 95% CI 1.3-18.0).
Conclusions: Among patients exhibiting a suspected synthetic cannabinoid toxidrome to our ED, initial presentation vital signs could not determine the future onset of hypotension based upon the initial triage vital signs. Therefore, it may be recommend that all patients with suspected synthetic cannabinoid toxicity be placed on cardiac telemetry monitoring upon ED arrival to detect abnormal vital signs during their clinical course of ED treatment.